Alert archive / Kansas / Areal Flood Warnings in 2021

Areal Flood Warning 3, NWS Wichita, KS

March 13, 2021Montgomery County, Kansas

NWS Wichita, KS issued this areal flood warning at Mar 13, 2021, 5:31 AM CST for Montgomery County, Kansas. It was in force for 32 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 13, 2021, 5:31 AM CST (11:31 UTC)
Expired
Mar 14, 2021, 2:30 PM CDT
In force
32 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Montgomery County, KS

The radar

The Tulsa radar (KINX), 119 km from the middle of the area, began a volume at 11:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 13, 6:00 AM CSTHEAVY RAIN 1.72 N Coffeyville, KS24 HOUR VALUE
Mar 13, 8:30 AM CSTHEAVY RAIN 1.95Havana, KS24 HOUR TOTAL
Mar 13, 8:52 AM CSTHEAVY RAIN 1.631 S Coffeyville Airport, KSIN THE LAST 24 HOURS
Mar 13, 8:55 AM CSTHEAVY RAIN 1.941 N Independence Airpor, KS24 HOUR VALUE
Mar 14, 8:00 AM CDTHEAVY RAIN 2.47Coffeyville, KS72 HR TOTAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2021-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2021-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 384 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
384 m²/s²
0-3 km storm-relative helicity
380 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

014 
WGUS43 KICT 131131
FLWICT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
531 AM CST Sat Mar 13 2021

KSC125-131930-
/O.NEW.KICT.FA.W.0003.210313T1131Z-210313T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery KS-
531 AM CST Sat Mar 13 2021

The National Weather Service in Wichita has issued a

* Flood Warning for...
  Montgomery County in southeastern Kansas...

* Until 130 PM CST Saturday.

* At 531 AM CST, Doppler radar indicated heavy rain. Flooding is 
  ongoing or expected to begin shortly in the warned area. Between 1 
  and 2 inches of rain have fallen.

* Some locations that will experience flooding include...
  Coffeyville, Independence, Cherryvale, Caney, Dearing, Elk City, 
  Tyro, Liberty, Havana, Bolton, Sycamore, Independence Airport, Elk 
  City State Park, Elk City Lake and Coffeyville Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

&&

LAT...LON 3738 9596 3738 9553 3701 9553 3701 9595

$$

Ketcham
4 follow-up statements
799 
WGUS83 KICT 131259
FLSICT

Flood Statement
National Weather Service Wichita KS
659 AM CST Sat Mar 13 2021

KSC125-131930-
/O.CON.KICT.FA.W.0003.000000T0000Z-210313T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery KS-
659 AM CST Sat Mar 13 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM CST THIS AFTERNOON 
FOR MONTGOMERY COUNTY...

At 659 AM CST, Doppler radar indicated an area of very heavy 
rainfall across the warned area. Between 1 and 2 inches of rain have 
fallen.

Some locations that will experience flooding include...
  Coffeyville, Independence, Cherryvale, Caney, Dearing, Elk City, 
  Tyro, Liberty, Havana, Bolton, Sycamore, Independence Airport, Elk 
  City State Park, Elk City Lake and Coffeyville Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3738 9596 3738 9553 3701 9553 3701 9595

$$

Ketcham
980 
WGUS43 KICT 131919
FLWICT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
119 PM CST Sat Mar 13 2021

KSC125-141930-
/O.EXT.KICT.FA.W.0003.000000T0000Z-210314T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery KS-
119 PM CST Sat Mar 13 2021

The National Weather Service in Wichita has extended the

* Flood Warning for...
  Montgomery County in southeastern Kansas...

* Until 230 PM CDT Sunday.

* At 119 PM CST, local law enforcement reported minor flooding along 
  South Street. Between 2 and 4 inches of rain have fallen in the 
  last 24 hours. Another round of heavy rainfall from thunderstorms 
  is expected tonight into Sunday morning.

* Some locations that will experience flooding include...
  Coffeyville, Independence, Cherryvale, Caney, Dearing, Elk City, 
  Tyro, Liberty, Havana, Bolton, Sycamore, Independence Airport, Elk 
  City State Park, Elk City Lake and Coffeyville Airport.

Additional rainfall amounts up to 1 inch are possible tonight into 
Sunday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3738 9596 3738 9553 3701 9553 3701 9595

$$

Pearce
673 
WGUS83 KICT 140247
FLSICT

Flood Statement
National Weather Service Wichita KS
847 PM CST Sat Mar 13 2021

KSC125-141930-
/O.CON.KICT.FA.W.0003.000000T0000Z-210314T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery KS-
847 PM CST Sat Mar 13 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM CDT SUNDAY FOR 
MONTGOMERY COUNTY...

At 847 PM CST, flooding was likely ongoing for typical flood-prone 
areas across the county, as well as low-water bridges and crossings. 
Between 2 and 4 inches of rain fell across the county the past few 
days. Another couple rounds of showers and thunderstorms are 
expected late tonight through early afternoon Sunday, which will 
only aggravate ongoing flooding concerns.

Additional rainfall amounts up to 1 inch are possible in the warned 
area from late tonight through early afternoon Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3738 9596 3738 9553 3701 9553 3701 9595

$$

Kleinsasser
848 
WGUS83 KICT 141928
FLSICT

Flood Statement
National Weather Service Wichita KS
228 PM CDT Sun Mar 14 2021

KSC125-141938-
/O.EXP.KICT.FA.W.0003.000000T0000Z-210314T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery KS-
228 PM CDT Sun Mar 14 2021

...FLOOD WARNING WILL EXPIRE AT 230 PM CDT THIS AFTERNOON FOR 
MONTGOMERY COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please remember to avoid driving through flooded roads
including any unpaved roadways.

LAT...LON 3738 9596 3738 9553 3701 9553 3701 9595

$$

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at Mar 13, 3:25 AM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Mar 13, 3:25 AM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
325 AM CST Sat Mar 13 2021

.SHORT TERM...(Today through Monday night)
Issued at 316 AM CST Sat Mar 13 2021

Early morning analysis shows strong low-level moisture transport
feeding numerous showers/storms across southern Kansas. This area of
showers/storms will gradually shift northward with decreasing
chances by this afternoon. Meanwhile moisture transport axis will re-
organize and strengthen over western Kansas for this morning into
the afternoon. This will generate a line of widespread
showers/storms from Texas panhandle northward into western Kansas.
This line will then spread eastward into central/south central
Kansas later this afternoon and especially for tonight. A few
strong to marginally severe line segments could affect locations
along and west of I-135/I-35 this evening. Otherwise the main
hazard will switch over to heavy rainfall and possible flooding
for tonight into the morning hours on Sunday, mainly for
locations along and west of I-135/I-35. This will be a favored
area for possible training of showers/storms with higher rainfall
rates due to well above normal precipitable water values.

A well pronounced dry slot from the closed upper level system will
pivot northeast across Kansas on Sunday with associated band of
showers shifting into far eastern Kansas. Meanwhile a combination
of strong daytime heating in the clearing zone, and very cold
temperatures aloft associated with closed upper level low is
something we will need to keep an eye on. Models are showing
decent potential for low-topped cold core storms developing in
the dry slot clearing area during the mid to late afternoon time
frame. Favorable ingredients of steep low-mid level lapse rates
and low level instability could create an environment supportive
of producing a few cold core tornadoes. The key things for us to
watch will be if enough low level instability materializes along
the surface boundary for low topped storms to develop, and where
that low level boundary sets up during the afternoon hours.

.LONG TERM...(Tuesday through Friday)
Issued at 316 AM CST Sat Mar 13 2021

Models are in better agreement with a well-developed weather system
bringing another round of precipitation to the region for Tuesday
night into Wednesday. We could even see a possible rain/snow mix
occur over central Kansas as colder air is pulled southward on
the backside of this system. Colder below normal temperatures look
to spread across Kansas for Thursday and Friday in the wake of
this system.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1145 PM CST Fri Mar 12 2021

IFR/LIFR conditions are anticipated for most sites throughout the
period due to persistent moist east/southeast flow. That combined
with varying degrees of lift will promote rounds of showers and/or
thunderstorms.

Baroclinic zone in 850-925 millibar layer has been focus for
showers/thunderstorm this evening across far southern KS and
northern OK. Activity is expected to increase over the next few
hours as 850MB flow increases into boundary, with precipitation
likely moving into KHUT, KICT and KCNU within the first hour or
so of forecast. Saturated upslope flow in central KS tomorrow
morning suggest LIFR or VLIFR is probable with decent chance it
will persist all day, especially at KRSL and KGBD. Some hints for
low level wind shear developing tomorrow evening, but was not a
solid signal and opted to not include at this time. -Howerton

&&

.FIRE WEATHER...
Issued at 316 AM CST Sat Mar 13 2021

Fire weather concerns will remain low across the entire region for
several days due to recent widespread and expected rainfall through
this weekend. Another round of rain is likely for Tuesday night and
Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    61  49  64  43 /  80  90  60  10
Hutchinson      58  48  63  40 /  90 100  60  20
Newton          58  50  63  42 /  80  90  70  10
ElDorado        60  51  64  44 /  80  90  80  10
Winfield-KWLD   65  50  66  44 /  80  90  60  10
Russell         53  44  62  37 / 100 100  60  30
Great Bend      56  45  61  37 / 100 100  40  20
Salina          56  48  63  41 /  90 100  90  20
McPherson       57  48  63  40 /  90 100  70  20
Coffeyville     67  54  62  45 /  90  80 100  10
Chanute         62  54  59  44 /  80  80  90  10
Iola            61  53  57  44 /  80  80 100  20
Parsons-KPPF    65  54  61  45 /  90  80 100  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday afternoon for KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

&&

SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...PJH
FIRE WEATHER...CDJ
Hazardous weather outlook, Mar 13, 4:20 AM CST, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
420 AM CST Sat Mar 13 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-141030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
420 AM CST Sat Mar 13 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Periods of showers and storms will continue across the region for
today and become more widespread tonight. The rain could be heavy at
times. Rainfall amounts of 1 to 3 inches with locally higher
amounts are expected area-wide. See latest flood watch for more
details. In addition, a few strong to marginally severe storms will
be possible for late this afternoon and tonight, mainly across
central and south central Kansas. The stronger storms will be
capable of producing hail up to the size of quarters, and winds of
40 to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Numerous showers and storms will continue to move slowly eastward
across the region for Sunday morning. Flooding will remain a threat
area wide. See latest flood watch for additional details. A few
strong storms could redevelop Sunday afternoon mainly for locations
along and north of a Salina to Hillsboro, to Eureka line.

Another weather system could bring more rain chances to the region
for Tuesday afternoon through Wednesday night. Colder air could
change the precipitation over to a rain snow mix across central
Kansas Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 9:17 PM CSTSpecial Weather StatementICTChautauqua, Montgomery58 min
Mar 12, 10:24 PM CSTSpecial Weather StatementICTLabette, Montgomery51 min
Mar 13, 6:22 AM CSTRiver Flood WarningICTNeosho13 hr
Mar 13, 7:36 AM CSTAreal Flood WarningICTChautauqua30 hr
Mar 13, 7:56 AM CSTRiver Flood WarningICTLabette, Neosho68 hr
Mar 13, 7:56 AM CSTRiver Flood WarningICTCherokee, Labette4 days

Nearby

Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.